Case Presentation: A 61 years old man with a history of metastatic rectal carcinoma T3 N0 M1 underwent neoadjuvant & adjuvant chemotherapy with FOLFOX along with resection of rectal tumor. One year later he had recurrent liver & sacral metastases for which he was started on FOLFIRI and bevacizumab with completion of 1 cycle of treatment. He developed Rigors, chills, abdominal & back pain through oxaliplatin infusion during 2 nd cycle of chemotherapy and presented to ED. He was febrile to 100.4 & hypertensive on presentation. He developed pancytopenia with hemoglobin of 9, platelets 35, leukopenia 0.4, elevated LDH 2500, decreased haptoglobin, AKI & transaminitis. His physical exam did not reveal any petechiae, ecchymosis, oozing from IV sites, or any overt bleeding. Interestingly patient’s blood draw revealed dark brown/black serum. Direct and indirect antiglobulin test was negative. His reticulocyte count was normal. Absence of schistocytes on peripheral smear rule out HUS/TTP, MAHA related pathologies. Acute onset anemia, low haptoglobin & LDH elevation favored hemolysis. Urine analysis revealed dark urine with hemoglobinuria without hematuria. CPK levels were normal. CT abdomen showed a normal-sized spleen that disfavored splenic sequestration of platelets. He did not appear to have DIC based on negative DIC panel. He only received 1 dose of IV steroids, with subsequent improvement of anemia and thrombocytopenia. The patient underwent hemodialysis for worsening renal failure. In our knowledge, this is an unusual case of oxaliplatin-related hemolysis and thrombocytopenia without the presence of direct and indirect antiglobulin.
Discussion: Oxaliplatin-based regimens are first-line therapy for the treatment of colorectal cancers, with known side effects of neurotoxicity and gastrointestinal side effects, anemia & thrombocytopenia. Several mechanisms related to oxaliplatin-induced anemia have been suggested, including bone marrow suppression, hemolysis from MAHA related to drug-induced HUS, TTP, or DIC as well as antibody-mediated destruction of RBCs and platelets. Some studies have reported complement-mediated lysis of RBCs. Drug-induced antibodies and/or drug‐induced nonimmunologic protein adsorption associated with positive direct and indirect antiglobulin tests have also been postulated. Type II hypersensitivity reactions involving oxaliplatin-induced IgG antibodies and rarely immune-induced syndrome (OIIS) have been reported after oxaliplatin rechallenge. Oxaliplatin has also been shown to induce apoptosis and eryptosis characterized by cell shrinkage and phospholipid scrambling of RBC cell membrane triggered by oxidative stress and increased cytosolic Ca2+ levels. Based on our literature review, this an unusual case of oxaliplatin-induced hemolysis with negative direct & indirect coomb’s tests suggestive of non-immune phenomenon & no evidence of MAHA/TTP, DIC based on the absence of schistocytes & normal DIC panel.
Conclusions: Our case highlights the importance of recognition of non-immune related hemolysis and thrombocytopenia in patients treated with oxaliplatin, especially those who receive long-term therapy or rechallenge. Further studies are needed to better understand the pathophysiology and outcomes of this phenomenon.